By accident, I saw my psychiatrist on Valentines Day. There was nothing romantic about it, of course, but I did get to update my meds, which is more helpful than getting a bouquet of flowers for me right now. Before I was on Lithium and Prozac, but we discussed that I could be doing a lot better, so he added Abilify to my cocktail. It’s a great name for a drug. A drug that helps you become more able-d. After three depressive episodes in the last month, it was exactly what I needed.
He wasn’t thrilled about adding another psychiatric drug, because there will always be side effects and there can be long term effects that we don’t already know. And I am already on 2, (3 if you count Ativan PRN for sleep), so that’s kind of a lot. Abilify is typically known to have few side effects, and can be phased out when I phase out the Prozac, if that day ever comes, as it is an adjunct drug for bipolar disorder.
Trying new medication always makes me feel a bit torn. On one hand, I’m excited about what it might be able to do, and on the other, I’m terrified that there will be some rare side effect that will come up, or just make my condition even worse than it is. This fear was realized when I was trying out Cymbalta last year, an anti-depressant, on its own, when I did not yet have the correct diagnosis, but was getting treated for major depression. So, as it happens with people with bipolar sans mood stabilizer, I was experiencing manic episodes for the first time in my life. I have bipolar II, so having full blown drug induced manic episodes was really scary- I literally ended up taking a pair of scissors and cutting my long hair into a short bob. I have also had pleasant experiences with new meds. During my second hospitalization, when I was finally correctly diagnosed, I was put on Lithium. A few days in after they started giving it to me, when it started to work, it knocked my socks off, because the day before, I felt like I should stop living, and the next day, I had no more suicidal thoughts. Zero.
With that said, today was day one of trying Abilify, 2mg. I was kind of out of it in the morning after I took it, but I hear that that will go away in a few days. So, so far, no major side effects.
My figure drawing class is going really well. My drawings look believable now (instead of seeming like the head’s too small for the body or something). Representational art isn’t really my thing, just because we now have photography and we can’t compete with that, but I think it will come in handy for illustration work, if I need to do them.